Faculty of Medicine, Ardabil University of Medical Sciences, Ardabil, Iran
Background:Every day, people with addiction cause heavy economic and cultural damage to society. In some circumstances, opioids are used as a tool for suicide, which is often seen in youth. The aim of this study was to investigate the clinical signs of toxicity associated with opium in patients referred to Ardabil city hospital. Methods:This is a cross-sectional study that has been done on opium toxicity patients referred to Ardabil Sabalan hospital from 2014-15. Patients’ information such as individual characteristics (age, gender, living location, job and marital status), drug type, poisoning cause, poisoning season, history of physical and mental illness, and clinical symptoms were obtained from patients and then analyzed using statistical methods in SPSS.16 software. Results: 180 hospitalized patients were entered in the study. 75 persons (42%) used Tramadol, the most commonly used drug in opium intoxication. Most patients (80.6%) were male and in the age group 20-30 years (37.8%). 155 patients (86.1%) lived in this city, and the most patients (55 cases, 35.5%) had a primary education level. 39% of cases were seen in spring, the most common season for referring intoxications. Of all patients, 160 (88.9%) consciously took the drug (by choice). Conclusion:Results showed that poisoning by Tramadol was the most common form of opium intoxication in patients. Opium intoxication can be prevented by decreasing the arbitrary use of drugs and also increasing the awareness level of personnel about care of these patients, and raising awareness to all people in society about opium and drug toxicity.
How to cite this article: Farzaneh E, Amani F, Etemad FA. Clinico-Epidemiological Study on Patients with Opium Poisoning Treated at Ardabil Hospitals, Iran, 2014-2015. Asia Pac J Med Toxicol 2016;5:111-4.